Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 10, 2011Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 10, 2011, 5:27 AM CDT for Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 5:27 AM CDT (10:27 UTC)
Expired
Jul 10, 2011, 6:30 AM CDT
In force
63 min
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WWUS83 KMPX 101027
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 AM CDT SUN JUL 10 2011

MNZ063-070-077-078-WIZ023-024-026-101130-
DAKOTA-GOODHUE-PEPIN-PIERCE-RICE-ST. CROIX-WASHINGTON-
527 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING OVER EASTERN DAKOTA...GOODHUE...
PEPIN...PIERCE...RICE...ST. CROIX AND WASHINGTON COUNTIES THROUGH 630
AM CDT...

AT 522 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST ST PAUL TO 3 MILES
SOUTHEAST OF VERMILLION TO NERSTRAND. THESE STORMS WERE MOVING EAST
AT 35 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS. STREET FLOODING IS ALSO LIKELY. 

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ST PAUL PARK.
  LANDFALL.
  LAKELAND.
  HUDSON.
  RED WING.
  HASTINGS.
  RIVER FALLS.
  GOODHUE.
  
LAT...LON 4466 9302 4492 9312 4492 9305 4489 9299
      4496 9298 4505 9238 4473 9217 4445 9231
      4445 9241 4437 9242 4436 9245 4436 9254
      4430 9255 4427 9317
TIME...MOT...LOC 1026Z 263DEG 31KT 4490 9302 4466 9286
          4432 9302

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 10, 4:33 AM CDT, 54 minutes earlier.

Area forecast discussion, Jul 10, 4:33 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 AM CDT SUN JUL 10 2011

.DISCUSSION...

TODAY THROUGH TONIGHT...MUCH MORE VIGOROUS SETUP TODAY ALOFT AS AN
UPPER LOW OVER SOUTH-CENTRAL CANADA IS PROGGED TO OPEN UP TO A
TROUGH THAT WILL EFFICIENTLY SHIFT E...ALLOWING A DEFINITIVE
TROUGH AXIS TO SWING THROUGH THE DAKOTAS AND INTO NRN-CENTRAL MN.
AT THE SFC...A COLD FRONT PUSHING INTO NRN MN WILL SLOWLY DROP SE
THROUGH THE DAY TODAY INTO TONIGHT. KMPX RADAR ALREADY SHOWING
SCATTERED CONVECTION DEVELOPING INVOF LLJ AND A QUASI-STATIONARY
PRE-FRONTAL TROUGH WITHIN THE PERSISTENTLY MOIST/UNSTABLE
ENVIRONMENT. AM A LITTLE CONCERNED HOW MUCH ENERGY THIS MORNING/S
ACTIVITY MAY SAP FROM ENERGY THE MODELS SAY LATER ON TODAY WILL BE
AVAILABLE TO CREATE ADDITIONAL SCATTERED SHWRS/TSTMS. WILL KEEP
POPS GOING IN THE CHC CATEGORY FOR LATER TODAY. AS THE FRONT
CONTINUES TO MOVE S AND E THROUGH TONIGHT...THE FOCUS FOR
CONVECTION WILL ALSO SHIFT TO THE S AND E SO HAVE SHOWN THIS TREND
IN POPS THROUGH THE EVENING AND OVERNIGHT HOURS. WILL STILL BE
WARM/HUMID AHEAD OF THE FRONT THROUGH AT LEAST THE EVENING HOURS
SO A FEW STRONG STORMS CANNOT BE RULED OUT FOR TONIGHT. SPC HAS
PLACED THE ENTIRE AREA WITHIN A SLGT RISK FOR SEVERE TSTMS IN ITS
DAY 1 OUTLOOK...AND THIS SEEMS REASONABLE GIVEN THE MPX CWFA IS IN
THE RRQ OF THE UPPER JET...BULK SHEAR IS AROUND 40 KT...CAPPING IS
EXPECTED TO WEAKEN WITH THE OPENING OF THE UPPER TROUGH AND
MUCAPES ARE APPROACHING 3000 J/KG. THE PRIMARY HAZARDS WILL BE
DMGG WINDS AND LARGE HAIL WITH STORMS MAINLY IN CLUSTERS EVOLVING
INTO A QLCS. THE MAIN MITIGATING FACTOR WOULD BE EARLY- TO MID-
DAY DEBRIS CLOUD COVER FROM THIS MORNING/S CONVECTION.

MONDAY THROUGH TUESDAY...THE UPPER LEVEL TROUGH AXIS WILL BE
ANCHORED FROM CENTRAL ONTARIO...STRETCHING SSWD...BY DAYBREAK MON
MORNING WHILE THE SFC CDFNT LOOKS TO BE LOCATED FROM N-CENTRAL WI
THROUGH SE MN. MAY STILL HAVE SOME LINGERING SHWRS/TSTMS MON MRNG
WITH STRONG JETTING ALOFT AND A WARM/HUMID ATMOS AHEAD OF THE
FRONT BUT THE BULK OF THE ACTIVITY WILL BE E OF THE MPX CWFA BY
THIS POINT. WILL ADVERTISE SOME 20/30 POPS IN SRN AND SERN
PORTIONS OF THE AREA FOR THE FIRST HALF OF THE DAY WHILE CENTRAL-
NORTHERN PORTIONS LOOK TO HAVE PARTLY CLOUDY SKIES AND A DRIER NW
FLOW. BY THE LATTER HALF OF THE AFTN...MUCH OF THE CWFA SHOULD BE
SEEING SUNSHINE AS HIGH PRESSURE MOVES IN BEHIND THE FRONT. SFC
HIGH PRESSURE WILL CONTINUE TO DROP SE ACROSS THE REGION MON NIGHT
THROUGH TUE WHILE COOLER/DRIER NW FLOW ALOFT ACCOMPANIES THE HIGH
PRESSURE AREA. THIS WILL MAKE FOR A BRIEF DRYING OUT PERIOD AND
NOTICEABLY COOLER TEMPERATURES. CLOUDS WILL BE ON THE INCREASE
TUESDAY AS ANOTHER WARM FRONT SLOWLY APPROACHES FROM THE SW BUT
ANY PRECIP LOOKS TO REMAIN FAR ENOUGH TO THE SW THAT ONLY LOW-END
POPS ARE NEEDED AT THIS POINT FOR ISOLATED TO POSSIBLE SCATTERED
SHOWERS OVER FAR SW MN.

WEDNESDAY THROUGH THURSDAY...TEMPERATURES WILL REMAIN SEASONABLY
COOL THROUGH MIDWEEK AS THE AREA OF HIGH PRESSURE SLOWLY SLIDE
OVER AND E OF THE REGION. THIS WILL ALLOW WINDS TO SHIFT FROM NE
AND E ON WED TO SE ON THU...MAKING FOR SLOWLY RISING TEMPERATURES
BUT ALSO HUMIDITY LEVELS. WITH THE APPROACH OF A WARM FRONT FROM
THE SW...CHCS FOR PRECIPITATION CLIMB INTO THE MID-CHC RANGE.

&&

.AVIATION.../06Z TAF ISSUANCE/
WEAK FRONTAL BOUNDARY NEARLY STATIONARY OVER NORTHWEST MN INTO
WESTERN NEBRASKA. AIRMASS AHEAD OF THE BOUNDARY REMAINS QUITE
UNSTABLE WITH SFC DEWPOINTS IN THE LOWER 70S OVER PORTION OF THE
FORECAST AREA. THE LATEST UPPER AIR SOUNDING SHOWED A STRONG
INVERSION IN THE MID LEVELS WITH TEMPS PLUS 10 DEG CELSIUS.
CONVECTION OVER THE EASTERN DAKOTAS...WAS HAVING A DIFFICULT TIME
MOVING EAST. MOISTURE CONVERGENCE WAS RELATIVELY WEAK OR NOT
EXISTENCE EAST OF THE BOUNDARY. AN ISOLATED THUNDERSTORM MAY DEVELOP
OVER PARTS OF CENTRAL AND SOUTH CENTRAL MN OVERNIGHT. FRONT IS
FORECAST TO WASHOUT OVER THE UPPER MIDWEST OVER THE NEXT 36 HOURS.
SO CHANCES OF THUNDERSTORMS STILL REMAINS UNCERTAIN...AND CONFIDENT
OF PUTTING CB OR SHRA/TSRA IN THE TAF IS TOO LOW.  EXPECT SOME
PATCHY OR AREAS OF FOG TO DEVELOP OVERNIGHT IN THE USUAL TAF SITES
KEAU..KRNH AND KMSP.  REST OF FORECAST AREA...SHOULD SEE MAINLY SKC
OR SCATTERED CLOUDS AT OR ABOVE 4000 FEET AGL.  SOUTH WINDS
INCREASING TO 10-20 KNOTS SUNDAY AFTERNOON...THEN DIMINISHING UNDER
6 KNOTS AFTER SUNSET.

KMSP...SOME PATCHY FOG DEVELOPING OVERNIGHT...VSBYS 5-6 MILES IN
FOG. HAD REMOVED TSRA CHANCES OVERNIGHT...WITH AIRMASS WELL CAPPED.
ISOLD SHRA/TRSA MAY SKIRT JUST SOUTH OF THE TWIN CITIES SUNDAY
MORNING. WINDS LIGHT AND VARIABLE OVERNIGHT...THEN SOUTH INCREASING
TO 10-20 KNOTS BY SUNDAY AFTERNOON. GENLY SKC OR SCATTERED CLOUDS AT
OR ABOVE 4000 FEET AGL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPC/JPR
Hazardous weather outlook, Jul 10, 12:31 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT SUN JUL 10 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY
OVER PORTIONS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. A SEVERE THUNDERSTORM IN POSSIBLE...WITH LARGE HAIL
THE PRIMARY THREAT. ANY THUNDERSTORMS WILL ALSO PRODUCE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
THE OUTLOOK AREA ON SUNDAY. THE BEST TIME FRAME FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING ACROSS
SOUTH/CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...DUE TO THE
ISOLATED NATURE OF ANY SEVERE STORMS.

In the hours before

Special weather statement, Jul 10, 3:15 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT SUN JUL 10 2011

MNZ074-082-091-100915-
BROWN-MARTIN-WATONWAN-
315 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING INTO BROWN...MARTIN AND WATONWAN
COUNTIES THROUGH 415 AM CDT...

AT 312 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
JEFFERS TO 4 MILES SOUTHWEST OF WINDOM TO WORTHINGTON. THESE STORMS
WERE MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COMFREY.
  DARFUR.
  ORMSBY.
  SHERBURN.
  ST JAMES.
  SOUTH BRANCH.
  BUTTERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4410 9487 4410 9510 4414 9511 4414 9510
      4408 9460 4373 9448 4355 9485
TIME...MOT...LOC 0813Z 279DEG 30KT 4408 9525 4381 9515
          4361 9559
Special weather statement, Jul 10, 4:06 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT SUN JUL 10 2011

MNZ067>069-076-077-100945-
CARVER-LE SUEUR-RICE-SCOTT-SIBLEY-
406 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING ACROSS CARVER...LE SUEUR...RICE...SCOTT AND
SIBLEY COUNTIES THROUGH 445 AM CDT...

AT 359 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ARLINGTON. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM. A QUICK 1 INCH OF RAIN IS LIKELY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLINGTON.
  GREEN ISLE.
  HENDERSON.
  BELLE PLAINE.
  JORDAN.
  ST BENEDICT.

LAT...LON 4480 9364 4454 9345 4449 9416 4467 9421
TIME...MOT...LOC 0904Z 259DEG 30KT 4460 9405
Special weather statement, Jul 10, 5:27 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 AM CDT SUN JUL 10 2011

MNZ063-070-077-078-WIZ023-024-026-101130-
DAKOTA-GOODHUE-PEPIN-PIERCE-RICE-ST. CROIX-WASHINGTON-
527 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING OVER EASTERN DAKOTA...GOODHUE...
PEPIN...PIERCE...RICE...ST. CROIX AND WASHINGTON COUNTIES THROUGH 630
AM CDT...

AT 522 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST ST PAUL TO 3 MILES
SOUTHEAST OF VERMILLION TO NERSTRAND. THESE STORMS WERE MOVING EAST
AT 35 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS. STREET FLOODING IS ALSO LIKELY.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ST PAUL PARK.
  LANDFALL.
  LAKELAND.
  HUDSON.
  RED WING.
  HASTINGS.
  RIVER FALLS.
  GOODHUE.

LAT...LON 4466 9302 4492 9312 4492 9305 4489 9299
      4496 9298 4505 9238 4473 9217 4445 9231
      4445 9241 4437 9242 4436 9245 4436 9254
      4430 9255 4427 9317
TIME...MOT...LOC 1026Z 263DEG 31KT 4490 9302 4466 9286
          4432 9302

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:15 AM CDTSpecial Weather StatementMPXWatonwan60 min
Jul 10, 4:06 AM CDTSpecial Weather StatementMPXScott39 min
Jul 10, 4:22 AM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Scott, Sibley68 min
Jul 10, 4:56 AM CDTAreal Flood AdvisoryMPXCarver, Dakota, Le Sueur, Rice, Scott, Sibley3 hr
Jul 10, 5:32 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington58 min
Jul 10, 6:08 AM CDTFlash Flood WarningMPXCarver, Hennepin, Ramsey89 min
Jul 10, 6:34 PM CDTSpecial Weather StatementMPXDouglas, Kandiyohi, Pope, Stearns, Stevens, Swift and 1 more86 min
Jul 10, 6:44 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens61 min
Jul 10, 6:16 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce, Saint Croix59 min
Jul 10, 7:28 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire47 min

Nearby

Special Weather Statements in Wisconsin, 2011Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.